Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 9, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 14, 2023, 6:30 PM CDT for Cass County, Lancaster County, Otoe County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2023, 6:30 PM CDT (23:30 UTC)
- Expired
- Apr 14, 2023, 7:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cass County, NE, Lancaster County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 60 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1780 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:17 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Apr 14, 4:17 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 417 PM CDT Fri Apr 14 2023 ...Updated Forecast Discussion... .DISCUSSION... Issued at 420 PM CDT Fri Apr 14 2023 Key Messages: - Widely scattered severe storms capable of hail up to ping-pong ball size and damaging wind gusts of up to 65 to 75 mph are expected between 6 PM and 10 PM. Locations southeast of a Beatrice, NE to Harlan, IA line are most likely to be affected. - Much cooler Saturday with northwest wind gusts of 35 to 40 mph. Winds could gust as high as 50 mph Sunday. - Light snow is possible on Saturday night. Accumulations aren't likely. The cold front has pushed past the NWS office in Valley and is nearing the Omaha and Lincoln metros. Temps have languished in the 50s and 60s where the front pushed through earlier this morning. Temps still read 80s ahead of it. The front has been running about 2 hours ahead of most CAMs. Showers and thunderstorms will be anafrontal... trailing the leading edge of the front. Still on track to see development of strong to severe weather later this evening as the front sinks southeast and the surface low sweeping north along the front. Already some convection firing in south central Kansas. Expect it to push into our area along or east of a line from Beatrice to Lincoln to Omaha to Harlan, IA. Best chances will be in far southeast Nebraska. Still capped at this point, but expect that cap to erode with the increasing moisture and improving lapse rates. Storms will still be high- based. The moderate moisture return this afternoon will probably not be enough to prevent downdraft gusts peaking at 65 to 75mph. Expect initial development to be discrete supercells with the best threat of hail and wind... but expected to transition to an MCS as it sweeps into south-central Iowa and Missouri. Occasional showers and rumbles of thunder are expected overnight tonight, but the severe threat will be greatly diminished. Total QPF will measure over an inch for areas lucky enough to find themselves under the activity multiple times. 0.2" is a safer bet for the rest. Showers are possible on Saturday morning, but most areas will be dry until a mid-level system streaks northeast through the area once again. Expect less thunder with this next round. As temps slip into the mid to lower 30s on Saturday night, some snow will mix in, especially in western Iowa north of I-80. Accumulations will be minimal at best (0" to 0.2") but even a few flakes is noteworthy after a week of 80s. Also worth a note is the brisk weather forecast for Sunday as northwesterly winds howl as they wrap around the departing system. They'll be breezy on Saturday, too, but Sunday's gusts are currently forecast to peak near 50mph. Combined with highs in the 50s, there will be a bite in the air. Expect much of the day to have apparent temps in the 30s. Temps will moderate next week under a developing ridge with highs in the 70s by Tuesday. The pattern may return chances of storms with a shortwave pushing through on Tuesday night and southwest flow ejecting waves into the Great Plains through the second half of the week. Next weekend looks cool again, if the deterministic models have the right idea with an amplified upper level trof in the central CONUS. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 253 PM CDT Fri Apr 14 2023 VFR conditions for now, we expect lower cigs to develop behind the advancing cold front. The cold front has passed OFK and will get to LNK around 22Z Friday and should be to OMA around 23Z. Expect MVFR cigs around 00Z Saturday in Norfolk and a few hours later at OMA and LNK. Strong to severe thunderstorms are expected at OMA. They're less likely at OFK at LNK. Tried to narrow down the arrival window to one hour, but know that they could be shifted by an hour or so in either direction. Scattered showers and convection are expected through the night into Saturday morning. Confidence is low on timing. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Nicolaisen AVIATION...Nicolaisen
Hazardous weather outlook, Apr 14, 4:20 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 420 PM CDT Fri Apr 14 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-151130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 420 PM CDT Fri Apr 14 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday Widely scattered severe storms capable of hail up to ping-pong ball size and damaging wind gusts of up to 65 to 75 mph are expected between 6 PM and midnight. Locations south of a Beatrice, NE to Glenwood, IA line are most likely to be affected. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Strong northwest winds are expected Sunday with gusts of 40 to 50 mph possible. The winds will contribute to very high rangeland fire danger Sunday afternoon for locations west of a Hartington to Wahoo to Beatrice line. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any severe weather reports are appreciated.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 6:07 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 53 min |
| Apr 14, 6:55 PM CDT | Areal Flood Advisory | OAX | Cass, Douglas, Sarpy | 3 hr |
| Apr 14, 6:58 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy | 62 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.